Does your GP take swabs every time to confirm it is thrush? Or just go on your symptoms. Also as with me it turned out to be extreme vaginal dryness that was then causing the soreness and sometimes thrush. Have you tried Replens vaginal moisturiser or Sylk moisturiser? both of which you can get on prescription from your GP to address any dryness. If you haven't tried these I recommend you do as it may help a lot as it did me. Not sure how old you are but the treatment put me in early menopause which along with the tamoxifen can cause these symptoms and make worse x
I've been on Tamoxifen now for 7 years and, although I have sufffered with thrush every now and again over this time, I have been suffering with chronic thrush for the best part of the last 12 months. I have seen my GP and have been prescibed fluconazole and creams and, although they helped initially, they don't seem to be having any effect at all now. My GP has referred me to a gynacologist who I will see next month to see if there is anything else that can be done. My breast cancer was oestrogen driven so I am uncertain of what else to try as I have always been told to avoid anything that has oestrogen in it. I am at my wits end, it is really getting me down.
That said, it was such a relief to see that I am not on my own with this and a comfort in a way to know that there is hopefully a light at the end of the tunnel. Hopefully the gynacologist will have a few more ideas.
Can't thank you enough for posting this. I was on the mylan brand with exactly the same side effects as yourself. Was crippled with pain and constantly using canesten. I asked my doctor if I could be out on the Wockhardt brand. I have now been using this for 3 months and have no side effects whatsoever. My doctor was not aware of the different makes and binders which were used. Thanks again for posting this really was helpful for me xxx
Hi everyone, I am 42 and have been on Tamoxifen for 1.3 years. I have joined this website especially to pass on some information that has helped me hugely with having constant thrush, dryness and vaginal fissuses (tiny paper cuts either side of labia) . When I started Tamoxifen I was on the brand that Boot's chemist stock most of the time made by Wockhardt. I had no side effects at all and felt absolutely fine for months. Over the past year I then had different brands from different chemists and suddenly the thrush began, then the cuts, then the dryness. It was agony and I was constantly taking thrush tablets, using vagisil to combat the dryness and basically couldnt have sex with my husband because I tore every time . Things reached the worst point when I started a new brand called Mylan and within two weeks I was in a terrible state. This was when I ended up buying pretty much every product Canesten sell for thrush treatment and when I discovered thier product 'Canesflor'. This is a probiotic that prevents recurring thrush and stabilises the natural moisture of the vagina. I also discovered that although all Tamoxifen is essentially the same from different brands, the binders they use in the tablets are different and can cause different effects for people. So I immediately requested a new prescription and went back to the original Wockhardt Tamoxifen, and started using the Canesflor tablets. It's now been 7 weeks and I am absolutely back to normal - no thrush, no cuts, no dryness and can even be sexually active without being terrifed I'll hurt myself. The relief is enormous, I thought I'd never be ok again. This may not work for everyone, but I hope this advice may help some of you xxxx
Hi all, I have been on tamoxifen for a year now after a masectomy I am 64 years old and was never prone to thrush before starting on tamoxifen. I have had at least three bad episodes of thrush since being on it and the discomfort is pretty much constant. I have also just been diagnosed as borderline diabetes. This does not run in my family history so I really do think it is courtesy of the tamoxifen also. I read with interest the creams used as there is of course vaginal driness now I have very little estrogen. Will be contacting my doctor on this one. Also the use of probiotics. Thanks again for this tip. Will also try. Anything to break the cycle.
Hi ladies just noticed this thread. I had the same problem but would say that it is the dryness caused by the lack of oestrogen because of the tamoxifen. I get Replens internal moisturiser and sylk both on repeat prescription from GP and these have helped a lot now I don't really have any problems when using these regularly. Also try lactacyd feminine wash x
I have been researching hard on this and thrush is seldom listed as a side effect but virginal dryness and itchiness is as for the menopause. Your vagina is usually acidic but take the Oestrogen away and it becomes more alkaline. The PH inside your vagina becomes more favourable to yeast infections.
You need to do all the obvious things like wearing cotton pants, don't wear tight trousers so much, change and shower straight after exercise and don't sit around in a wet swimming costume.
Further reading led me to find that inserting a vitamin E capsule into the vagina and rubbing vitamin E oil on the external skin will help with the dryness and will moisturise for sex. Using it once a day or just before sex will help but is not recommended for use with condoms as it dissolves them.
Look on the Livestrong website for information.